In concerning health news coming out of NSW, health officials in the state have issued an official warning after identifying opioids within the cocaine currently circulating around Sydney.
NSW Health issued the stark warning a short time ago, confirming that 11 people exhibiting signs of opioid overdose have been admitted to hospital over the past two months after reporting cocaine use. Of that group, two people tragically passed away as a result.
In a statement, NSW Poisons Information Centre Medical Director Dr Darren Roberts warned that the tainted cocaine has been found to contain a raft of opioids – including heroin – and that as little as one line could be life threatening.
“We’ve seen an increase in intensive care admissions and deaths associated with people using what they thought was cocaine, but in fact also contained opioids including heroin. An opioid overdose could quickly result from snorting a single line,” Dr Roberts said.
Official medical advise is urging anyone to understand and recognise the signs and symptoms of opioid overdose, including “drowsiness, loss of consciousness and slowed breathing,” all of which can be life-threatening.
NSW Health has taken the step of formally recommending anyone who may potentially use cocaine to consider carrying Naloxone, which counteracts the effects of opioids like heroin.
NSW currently runs a take-home naloxone program which free for anyone at risk of opioid overdose, and does not require a prescription to acquire. More information on that can be found via the NSW Health website.
Government officials are also encouraging folks who may be enduring drug or alcohol problems to contact the Alcohol and Drug Information Service on 1800 250 015.
Cocaine users experiencing unusual symptoms like drowsiness should call 000 and seek medical attention immediately.
Up-to-date information on public drug warnings can be found through the NSW Health alert page.